Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 30, 2003, 11:03 PM EDT for Calhoun County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 11:03 PM EDT (03:03 UTC)
- Expired
- Apr 30, 2003, 11:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS53 KGRR 010303 SVRGRR MIC025-010345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1103 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 1145 PM EDT * AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TEKONSHA...OR ABOUT 10 MILES SOUTH OF MARSHALL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMER AROUND 1120 PM EDT ALBION AROUND 1130 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4218 8511 4230 8473 4209 8472 4208 8506 $$ MJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:33 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 30, 9:33 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 933 PM EDT WED APR 30 2003 INGREDIENTS ARE STILL THERE FOR A STRONG RETURN OF THE CONVECTION ...BEGINNING AROUND MIDNIGHT. ALOFT OVER MI...THERE IS THE RIGHT ENTRANCE REGION OF A 250 MB JET...PROVIDING FAVORABLE UPPER LEVEL DIVERGENCE. FURTHER DOWN THROUGH THE ATMOSPHERE...A 40 TO 50 KNOT 850 MB JET IS EXPECTED TO FORM UPSTREAM THIS EVENING...AND THEN ARRIVE IN SOUTHWEST LOWER MICHIGAN AFTER MIDNIGHT. ALREADY THIS FEATURE WAS HELPING TO TRIGGER THE STORMS UPSTREAM ACROSS EASTERN IA AND THE WINCHESTER IL PROFILER HAS PICKED IT UP WITH 850 MB WINDS FROM THE SOUTHWEST AT 40 KNOTS. WITH A LOW LEVEL NORTHEAST FLOW ACROSS THE AREA TONIGHT...THE ARRIVAL OF THE LOW LEVEL JET WILL BRING ON HIGH HELICITY VALUES. HOWEVER THE CONVECTION IS EXPECTED TO BECOME MORE ELEVATED AS IT APPROACHES SOUTHWEST LOWER MI AND THEREFORE THE PRIMARY THREATS WOULD BE HAIL AND SOME HIGH WIND. IN ADDITION...HEAVY RAIN IS EXPECTED. THE LATEST RUC SHOWS DIFFLUENT 1000/500 MB THICKNESS VALUES AFTER MIDNIGHT WITH NEARLY UNIDIRECTIONAL FLOW THROUGH A DEEP LAYER. A SHARP 850 MB THETA E RIDGE ARRIVES AS WELL SO RAINFALL AMOUNTS OF 2 INCHES IN A FEW PLACES APPEARS LIKELY FLASH FLOOD GUIDANCE FROM THE RIVER FORECAST CENTER SUGGESTS AMOUNTS OF AROUND 3 INCHES IN 3 HOURS ARE NEED TO INITIATE SOME FLASH FLOODING SO NO WATCH WILL BE ISSUED AT THIS TIME. .GRR...NONE. MJS
Hazardous weather outlook, Apr 30, 8:45 PM EDT, 2 hours 18 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 845 PM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE....TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHWEST LOWER MICHIGAN IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. SPECIFICALLY...THIS AREA IS SOUTH OF A WHITEHALL TO MOUNT PLEASANT LINE. WHILE THE THUNDERSTORMS HAVE DIMINISHED EARLY THIS EVENING ...THEY ARE EXPECTED TO REDEVELOP AROUND MIDNIGHT FROM THE SOUTHWEST. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WINDS TO 60 MPH. ALSO...WHERE THE STORMS PERSIST...LOCALLY EXCESSIVE RAIN COULD RESULT IN URBAN AND POOR DRAINAGE FLOODING. LOCALLY 2 INCHES OF RAIN COULD FALL. THE STORMS WILL BE MOVING EAST NORTHEAST AT 35 MPH. ONCE THE STORMS RETURN...THEY ARE EXPECTED TO PERSIST THROUGH MUCH OF THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER ON THURSDAY MORNING...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HIGH PRESSURE WILL BRING A DRY WEEKEND...ALTHOUGH FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AT NIGHT. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS A DISTINCT POSSIBILITY AFTER MIDNIGHT. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: WWW.CRH.NOAA.GOV/GRR MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:17 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Apr 30, 11:46 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 29 min |
| Apr 30, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| May 1, 12:11 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 34 min |
| May 1, 12:43 AM EDT | Special Marine Warning | GRR | 2 hr | |
| May 1, 12:43 AM EDT | Special Marine Warning | GRR | 2 hr | |
| May 1, 12:43 AM EDT | Special Marine Warning | GRR | 2 hr | |
| May 1, 12:43 AM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.